Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 196, NWS Bismarck, ND

July 5, 2005Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2005, 6:48 PM CDT for Divide County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 6:48 PM CDT (23:48 UTC)
Expired
Jul 5, 2005, 7:24 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.8 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1891 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 052348
SVRBIS
NDC023-060045-
/O.NEW.KBIS.SV.W.0196.050705T2348Z-050706T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DIVIDE COUNTY IN NORTHWEST NORTH DAKOTA

* UNTIL 745 PM CDT

* AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER EXTREME SOUTHEASTERN
  DIVIDE COUNTY...OR ABOUT 23 MILES SOUTHEAST OF CROSBY...AND MOVING
  EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHEASTERN DIVIDE COUNTY AROUND 700 PM CDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4874 10295 4872 10293 4873 10290 4858 10289
      4860 10306 4863 10306 4864 10305 4877 10305
      4877 10295

$$

JC
2 follow-up statements
000 
WWUS53 KBIS 060015
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT TUE JUL 5 2005

NDC023-060045-
/O.CON.KBIS.SV.W.0196.000000T0000Z-050706T0045Z/
DIVIDE ND-
715 PM CDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
SOUTHEASTERN DIVIDE COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED OVER EXTREME
NORTHEASTERN WILLIAMS COUNTY...OR ABOUT 26 MILES SOUTHEAST OF CROSBY.
THIS STORM WAS NEARLY STATIONARY.

LAT...LON 4874 10295 4872 10293 4873 10290 4858 10289
      4860 10306 4863 10306 4864 10305 4877 10305
      4877 10295

$$

JC
000 
WWUS53 KBIS 060024
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT TUE JUL 5 2005

NDC023-060034-
/O.CAN.KBIS.SV.W.0196.000000T0000Z-050706T0045Z/
DIVIDE ND-
724 PM CDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DIVIDE COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE AREA AND NO LONGER POSES
A SIGNIFICANT THREAT.

LAT...LON 4874 10295 4872 10293 4873 10290 4858 10289
      4860 10306 4863 10306 4864 10305 4877 10305
      4877 10295

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:38 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jul 5, 3:38 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
338 PM CDT TUE JUL 5 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.
MAIN PROBLEM IN THE SHORT TERM WILL BE AFTERNOON AND NIGHTTIME
CONVECTION CHANCES. OVERALL MODELS PRETTY SIMILAR ON PLACEMENT OF
THE SURFACE TROUGH BUT WILL LEAN TOWARD THE GFS FOR DETAILS.

CURRENTLY SURFACE TROUGH OVER EASTERN MONTANA WITH QUITE WARM AND
UNSTABLE AIRMASS OVER WESTERN NORTH DAKOTA. WILL KEEP AND EYE ON
LATEST SAT AND RADAR AS WE DID HAVE A SLIGHT CHANCE OF TRW THIS
AFTERNOON BUT NOTHING THIS EVENING AS OF YET. MAY THROW IN SOME
SMALL POPS.

WARMUP CONTINUES WEDNESDAY THROUGH FRIDAY WITH TEMPERATURES LIKELY
APPROACHING THE MID 90S ACROSS MUCH OF THE WEST. WE WILL BE UNSTABLE
EACH AFTERNOON WITH INCREASING LOW LEVEL MOISTURE. PROBLEM IS THAT
WE WILL LIKELY BE CAPPED AS 579 THICKNESS LIFTS THROUGH THE CWA.
BEST BET FOR SIGNIFICANT CONVECTION APPEARS TO BE THURSDAY AND
THURSDAY NIGHT. A WEAK COLD FRONT MOVES INTO THE WEST BY THURSDAY
AFTERNOON AND LINGERS OVER THE AREA THROUGH FRIDAY. FRONTAL
CONVERGENCE AND A SLIGHTLY WEAKENED CAP MAY BE ENOUGH FOR SOMETHING
TO FIRE ACROSS THE NORTH AND RIDE AS BOTH NAM/GFS SHOW SOME
SHORTWAVE FLATTENING THE RIDGE.

BESIDES THE SMALL CONVECTION CHANCES IT LOOKS WARM AND HUMID WITH
ABOVE NORMAL TEMPERATURES. VERY LITTLE ADJUSTMENT MADE TO THE SHORT
TERM TEMPERATURES.

.LONG TERM...SATURDAY THROUGH WEDNESDAY MORNING.
MADE VERY FEW CHANGES TO THE EXTENDED FORECAST PACKAGE. LONG RANGE
MODELS CONTINUE TO INDICATE RIDGE BREAKING DOWN WITH A SHORT WAVE
AND FRONTAL PASSAGE SUNDAY NIGHT. LEFT POPS AND WX GRIDS FOR THIS
TIME PERIOD ALONE. AFTERWARDS...ZONAL FLOW SETTING UP EARLY TO MID
NEXT WEEK WITH NO SIGNIFICANT FEATURES MOVING THROUGH THE NORTHERN
PLAINS THAT WOULD WARRANT MODIFYING POPS AT THIS TIME. WILL SEE A
SLIGHT COOLING TREND BEGINNING EARLY NEXT WEEK.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

TWH/NH
Hazardous weather outlook, Jul 5, 5:08 AM CDT, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
508 AM CDT TUE JUL 5 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-061007-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
508 AM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.